Jump to content

CJWF: From Paxil to Lexapro


CJWF

Recommended Posts

I am 56 years old, started having panic attacks when I was about 26 after my brother killed my stepfather and was imprisoned.  I was on Paxil from 26 until recently (off and on - more on than off).  I do remember years ago (in my 30's) being off of Paxil for about 2 or 3 years, but still had pretty severe anxiety.  Do you think the 2 to 3 years was withdrawal?  I recently tried to wean myself off of Paxil again (10 mg) and ended up in the Emergency Room and they said I just have high blood pressure, but it was more than that.  I was shaky, felt like I was losing my mind, couldn't eat, lost 6 pounds in a little over a month and couldn't sleep, had brain zaps, etc...  My question, in your opinion, do you think it is possible for me to EVER be off of these medications?  Also, if anyone has experienced this, how would going from Paxil to Lexapro effect my withdrawal process?

Link to comment

Hey CJWF

 

The brain zaps, insomnia, etc are pretty common in withdrawal.  The brain zaps usually go away within the first few weeks or so, but the poor sleep can go on for years. Doctors are not terribly familiar with the symptoms of withdrawal and often don't seem to care much.  Obviously, it was more than just high blood pressure as many of us have had the exact same symptoms you described having when withdrawing.  My blood pressure was screwed up from taking the pills.  I used to nearly pass out every time I rose from a kneeling or squatting position while on the meds.  It went away after I stopped the meds only now I can't sleep.  Lots of us can't seem to get any straight answers when dealing with these medical professionals except to go back on the pills which many times isn't successful and leads people to pretty awful experiences.  Once you have withdrawn from the pills, it sometimes works to reinstate and other times leaves people feeling emotionless, like a zombie.  I withdrew in feb 2014 from Zoloft and zyprexa and 2+ years later I am still in wd limbo with fatigue and poor sleep.  I had fatigue the last 8 years on the pills and in a way I feel better being off of them.  Look around this site to see if there are similar stories of Lexapro reinstatement.  You might want to first try reading Christian's introduction on this site.  He was an executive of a major firm in Chicago, who stopped a medication and reinstated and now is incapacitated, lost his position and had to file for disability. He now  stumbles into walls, suffers greatly from fatigue and has severe cognitive and memory problems.

 

Derek (Poetjester)

Court committed to take Prozac, Paxci, and Respiradol from 8/95 to 3/96.   developed severe akithisia and brain damage.  Was unable to speak and walking in circles 15 hours a day.  Went in for 5 sessions of ECT during a 10 day period in March of '96 and my forced medication was discontinued at that time.  My akithisia and brain damage cleared up within a few days of stopping the meds.

 

On Zoloft (200 mg) and Zyprexa (17.5 mg) March 1998- Feb 2014

In between was placed on Effexor 200 mg and Abilify for six months in 2004.  Developed mild akithisia which went away once I stopped the Abilify.  Developed severe GI issues in Dec 2001 and from that time on suffered from fatigue and hypersomnia where I would sleep between 12 and 20 hours a day and rarely ever left my apartment. 

 

Had tapered to 100 mg of Zoloft and 7.5 mg of Zyprexa at the time of going cold turkey Feb. 2014

Went 5 days without sleep at the beginning while vomiting all over my apt.  Had brain zaps for a number of weeks and also lightheadedness which both eventually went away.  However 2 1/2 yrs later I still struggle with insomnia, depression, and fatigue.

 

 

 

 

Link to comment
  • Moderator Emeritus

Hi CJWF and welcome to SA,

 

It will be helpful if you would Please put your Withdrawal History in Signature.  Please include details for the last 12-18 months of  all drugs, dates, doses and discontinuations & reinstatements.  If you can't remember dates, please write it as "early March" or "mid-August".  Please provide a summary of any drugs prior to that which can just be listed with start and stop years.  Please list  any other prescription, non-prescription drugs and supplements you are currently taking.

 

In all likelihood, what you experienced previously when you went off Paxil was withdrawal.  Please see the symptoms checklist in the list below.

 

"I recently tried to wean myself off of Paxil again (10 mg)"

 

Could you please answer these questions:

When was the last time you took Paxil?

What dose were you taking then?

What was your method of getting off the drug?  Alternating days, alternating doses, cold turkey?

 

Some links for you to check out:

 

Before you begin tapering what you need to know


Why taper by 10% of my dosage?


Dr Joseph Glenmullen's WD Symptoms Checklist

 

Tips for tapering off Paxil (paroxetine)

 

Keep it Simple, Slow and Stable

 

Windows and Waves Pattern of Stabilization

 

What should I expect from my doctor about withdrawal symptoms?


How do you talk to a doctor about tapering and withdrawal?

 

If you are experiencing unbearable withdrawal symptoms, depending on when you were last taking your drug, we sometimes suggest About reinstating and stabilizing to reduce withdrawal symptoms.  If you think that this might be an option for you, please let us know and we can suggest a small dose for you to try.

 

"My question, in your opinion, do you think it is possible for me to EVER be off of these medications?"

 

And my answer is yes, I do believe it is possible.  SA recommends a harm reduction method, tapering the drug by no more than 10% of the previous dose with a 3-4 week holding period to allow the brain to adapt to not getting as much of the drug. 

 

"Also, if anyone has experienced this, how would going from Paxil to Lexapro effect my withdrawal process?"

 

It is generally better to stay on the drug you are currently taking.  If you switch drugs you may get withdrawal symptoms from the old drug together with start up/side effects from the new drug.  Because of the combination you won't know what is causing what.

 

These helped me to understand SA's recommended taper of 10% of the previous dose followed by a 3-4 week holding period to allow the brain to adapt to not getting as much of the drug:

 

Brain Remodelling


Video:  Healing From Antidepressants - Patterns of Recovery

 

Have a look at the links I've provided and then you can ask questions here in your Intro/Update topic and journal your progress.

 

Once we have your drug history we will be better able to offer suggestions.

Please DO NOT TAG me - thank you

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions. 

  MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

Post 0 updates start here    My tapering program     My Intro (goes to tapering graph)

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy